Home About the Center Clinical Staff Laboratory Health Conditions Success Stories Lecture PDFs Literature & Articles Lectures & Events News & Views Actions On Your Visit Directions/Travel Visitor Information Dispensary Links Contact Us Disclaimer

 

 

 

 

How Safe is the Artificial Sweetener, Aspartame?

 

By Michael B. Schachter, MD

 

 

If you are one of the millions of Americans who is concerned about being overweight or about eating too much sugar, chances are you have eaten or drank products containing aspartame.  Aspartame is known commercially as Nutrasweet when added to products or Equal when it is in the form of a sugar substitute in a packet.

The FDA and the manufacturers of these products have told you that they are perfectly safe.  But, just how safe are they?  You probably will be as shocked, as I was, to learn that between 80 to 85% of all complaints received by the FDA are due to aspartame.  By 1987, the FDA had received more than 6,000 complaints, including 250 involving epileptic seizures.

How much aspartame do Americans eat?  The average American consumes over 14 pounds of aspartame each year and this amount has been rising daily.  In April 1993, aspartame was approved for use in baked goods and mixes, which greatly added to the 4,200 products already containing the synthetic sweetener.

What kinds of symptoms may occur as a result of ingesting aspartame?  Probably the most common are headaches, including migraines.  Epileptic seizures are possible.  Some pilots have lost their licenses after having experienced seizures from aspartame, this problem being the subject of several articles in flying magazines.

Other symptoms include dizziness, unsteadiness, confusion, severe drowsiness and sleepiness, numbness, hyperactivity--especially in children, depression, irritability, anxiety, aggression, personality changes, insomnia, phobias, blurred vision, ringing or buzzing in the ears, palpitations, diarrhea, nausea, hives, menstrual changes, marked weight loss or gain, aggravated low blood sugar, and many others.

If an approved drug had as many complaints as aspartame, it probably would have been removed from the market long ago.  But, aspartame has been approved as a safe food additive and is not a drug.  The manufacturer does not have to track adverse reactions once the food additive has been approved, unlike in the case of new drugs.

The FDA & manufacturers of aspartame claim that all of the adverse symptoms reported are "anecdotal."  Because it is common that a person will not experience noticeable illness from short-term usage of aspartame, this is taken as proof that there is no problem with safety.  Unfortunately, this position ignores the fact that the effects of aspartame are cumulative.

To see if you are being affected by aspartame, eliminate all aspartame products for about two weeks.  If some of your symptoms improve, you may then reintroduce aspartame and see if your symptoms return.  If they do, you should probably eliminate aspartame entirely.

2000 Michael B. Schachter, MD

 

 
 

Important Note: You are encouraged to seek the advice of a competent medical professional
before making any decisions that could affect your health. See our disclaimer.

2016 Michael B. Schachter, M.D., P.C. 
Reproduction of the content of this website is strictly prohibited.